Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 69, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 30, 2002, 7:48 PM CDT for Ashland County, Iron County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2002, 7:48 PM CDT (00:48 UTC)
- Expired
- Jul 30, 2002, 8:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Ashland County, WI, Iron County, WI
The radar
The Duluth radar (KDLH), 167 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3877 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
100 WUUS53 KDLH 310048 SVRDLH WIC003-051-310145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 747 PM CDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IRON COUNTY IN NORTHWEST WISCONSIN ASHLAND COUNTY IN NORTHWEST WISCONSIN * UNTIL 845 PM CDT * AT 747 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 19 MILES WEST OF MERCER...OR ABOUT 13 MILES NORTH OF PARK FALLS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERCER AROUND 820 PM... MANITOWISH AROUND 825 PM... AT 740 PM...SPOTTERS REPORTED QUARTER SIZED HAIL NEAR GLIDDEN. THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY INDOORS AWAY FROM WINDOWS. .END & LAT...LON 4620 9052 4606 9051 4599 8995 4620 8993
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:13 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 30, 3:13 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 313 PM CDT TUE JUL 30 2002 FORECAST CONCERNS ARE ON TSRA TONIGHT THROUGH WEDNESDAY NIGHT AND SEVERITY. MODELS ARE IN GENERAL AGREEMENT AND WILL USE A BLEND. 18Z SFC ANALYSIS PLACED A WEAK LOW CENTER NEAR CYQT WITH A TROF EXTENDING SW INTO CENTRAL MN. ANOTHER LOW CENTER WAS FOUND IN SOUTH CENTRAL SD. A FRONTAL BOUNDARY EXTENDED FROM THIS LOW INTO SOUTHERN MN AND CENTRAL WI. TSRA ARE CURRENTLY DEVELOPING ALONG AND JUST N OF THIS BOUNDARY IN SW MN. THESE TSRA WILL CONTINUE TO DEVELOP AND PROPAGATE EASTWARD INTO WI. TSRA MAY LIFT A BIT NORTHWARD LATE TONIGHT AS SFC BOUNDARY LIFTS SLOWLY NORTH AS A WARM FRONT...BUT SHOULD BE PRIMARILY CONFINED TO NW WI AND THE TWIN PORTS AREA. WILL PLACE LOW POPS IN THESE LOCATIONS. WARM FRONT WILL PUSH THROUGH MOST OF NE MN ON WEDNESDAY AND LINGER IN NW WI. TSRA MAY STILL BE ONGOING IN NW WI WEDNESDAY MORNING...BUT DIMINISHING LATER. UPPER LEVEL SHORT WAVE TROUGH APPROACHES THE RED RIVER VALLEY LATE IN THE DAY. THIS WILL PUSH A STRONG COLD FRONT INTO EXTREME WESTERN MN BY 00Z. A STRONG LLJ WILL PUMP WARM...JUICY AIR INTO THE FA DURING THE AFTERNOON. WAA SHOULD PLACE A CAP OVER THE AREA. HOWEVER...THE CAP SHOULD BEGIN WEAKENING BY EARLY AFTERNOON IN THE NW QUAD OF THE FA. TSRA SHOULD DEVELOP IN THIS AREA AND EXPAND SOUTH AND EAST WITH TIME. ETA FORECAST CAPES OF UP TO 5000J/KG AND SFC LIS TO AROUND -10C AND STRONG LLJ INTERSECTING WITH BRISK MID LEVEL WINDS SHOULD BE ENOUGH TO PRIME THE FA FOR OUTBREAK OF SEVERE. HAVE ADDED SEVERE WORDING FOR WEDNESDAY...KEEPING IT OUT OF NW WI. SEE SWODY2 FOR MORE DETAILS. STRONG/SEVERE TSRA WILL CONTINUE INTO THE EVENING...DIMINISHING FROM W TO E AS THE COLD FRONT PROGRESSES THROUGH THE FA AND LLJ SHIFTS E. HAVE WORDED THE FORECAST ACCORDINGLY. SFC HIGH AND CAA ON THURSDAY WILL BRING ABOUT A MUCH MORE COMFORTABLE DAY WITH A PARTLY CLOUDY SKY. .DLH...NONE. GSF
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:35 AM CDT | Severe Thunderstorm Warning | DLH | Douglas | 40 min |
| Jul 31, 10:07 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 53 min |
| Jul 31, 10:36 AM CDT | Severe Thunderstorm Warning | DLH | Iron | 39 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.